Alert archive / New York / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 17, NWS Albany, NY

May 27, 2007Fulton County, Herkimer County, New York

NWS Albany, NY issued this severe thunderstorm warning at May 27, 2007, 2:17 PM EDT for Fulton County, Herkimer County, New York. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2007, 2:17 PM EDT (18:17 UTC)
Expired
May 27, 2007, 3:15 PM EDT
In force
58 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

Counties Fulton County, NY, Herkimer County, NY

The radar

The Albany radar (KENX), 76 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 3:05 PM EDTHAIL 0.75Caroga Lake, NYPENNY TO NICKEL SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2007-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2007-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1578 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 271817
SVRALY
NYC035-043-271915-
/O.NEW.KALY.SV.W.0017.070527T1817Z-070527T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
217 PM EDT SUN MAY 27 2007

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FULTON COUNTY IN EASTERN NEW YORK...
  THIS INCLUDES THE CITY OF GLOVERSVILLE...
  SOUTHEASTERN HERKIMER COUNTY IN EASTERN NEW YORK...

* UNTIL 315 PM EDT

* AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  DOLGEVILLE...OR ABOUT NEAR LITTLE FALLS...AND MOVING EAST AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STRATFORD BY 225 PM EDT...
  CAROGA LAKE AND CAROGA LAKE PUBLIC CAMPGROUND BY 245 PM EDT...
  8 MILES NORTH OF MAYFIELD BY 305 PM EDT...
  CRANBERRY CREEK BY 310 PM EDT...
  NORTHVILLE AND NORTHAMPTON BEACH PUBLIC CAMPGROUND BY 315 PM EDT...

LAT...LON 4317 7492 4299 7482 4306 7412 4324 7414
      4326 7466

$$
FRUGIS/KL
1 follow-up statement
000 
WWUS51 KALY 271841
SVSALY

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
238 PM EDT SUN MAY 27 2007

NYC043-271848-
/O.CAN.KALY.SV.W.0017.000000T0000Z-070527T1915Z/
HERKIMER NY-
238 PM EDT SUN MAY 27 2007

...THE SEVERE THUNDERSTORM WARNING FOR HERKIMER COUNTY IS
CANCELLED...

THE THUNDERSTORM HAS MOVED EAST OF HERKIMER COUNTY AND 
THEREFORE...THE IMMEDIATE THREAT FOR SEVERE WEATHER HAS ENDED.

&&

LAT...LON 4323 7455 4324 7433 4321 7432 4321 7423
      4324 7421 4324 7415 4307 7411 4301 7463
      4304 7474 4308 7478 4319 7469 4324 7470
      4326 7464

$$

NYC035-271915-
/O.CON.KALY.SV.W.0017.000000T0000Z-070527T1915Z/
FULTON NY-
238 PM EDT SUN MAY 27 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR FULTON COUNTY...

AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR GLASGOW MILLS...OR ABOUT 11 MILES NORTHWEST OF 
GLOVERSVILLE...MOVING EAST AT 30 MPH. 

THIS STORM SHOULD IMPACT CAROGA LAKE BY 245 PM...AND MAY IMPACT THE 
SOUTHERN PORTION OF GREAT SACANDAGA LAKE BETWEEN 300 PM AND 315 PM.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLEECKER...BLEECKER CENTER...BOWLERS CORNERS AND PETERS CORNERS BY
  250 PM EDT...
  PINNACLE...BROADALBIN JUNCTION AND DENNIES CROSSING BY 255 PM
  EDT...
  JACKSON SUMMIT...DENNIES HOLLOW AND MAYFIELD BY 300 PM EDT...

&&

LAT...LON 4323 7455 4324 7433 4321 7432 4321 7423
      4324 7421 4324 7415 4307 7411 4301 7463
      4304 7474 4308 7478 4319 7469 4324 7470
      4326 7464

$$
FRUGIS/KL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 1:44 PM EDT, 33 minutes earlier.

Area forecast discussion, May 27, 1:44 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
144 PM EDT SUN MAY 27 2007

.SYNOPSIS...
A LOW PRESSURE SYSTEM MOVING THROUGH SOUTHERN CANADA WILL
DRAG A WARM FRONT THROUGH OUR AREA THIS AFTERNOON AND A COLD
FRONT THROUGH THE REGION TONIGHT. THE COMBINATION OF THESE TWO
FRONTAL BOUNDARIES AND DAYTIME HEATING TODAY WILL RESULT IN
SHOWERS AND THUNDERSTORMS...ESPECIALLY THIS AFTERNOON THROUGH
TONIGHT. ON MEMORIAL DAY...AFTER A FEW LINGERING SHOWERS AND
THUNDERSTORMS EARLY IN THE DAY...HIGH PRESSURE WILL BUILD INTO THE
REGION DURING THE AFTERNOON.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SURFACE DEW POINT BOUNDARY WEST OF THE REGION...AND SOME RAIN
TRACKING THROUGH NORTHERN AREAS WILL EXIT BEFORE NOON...AS WILL
SOME SCATTERED SHOWERS AROUND THE CATSKILLS...HEADING TOWARD THE
BERKSHIRES AND NW CT. STILL SOME MID AND HIGH CLOUD COVER OVER THE
REGION...BUT TENDING TO THIN IN SPOTS. SOME SUNSHINE WILL HELP
TEMPERATURES TO WARM...BUT LOW LEVEL WINDS WILL NOT INCREASE UNTIL
TOWARD EVENING...SO MIXING POTENTIAL SUGGESTS SHAVING A DEGREE OR
TWO OFF CURRENT MAX TEMPERATURES...BUT STILL...70S AND LOWER 80S
EVERYWHERE...WITH WARMEST AROUND POU AND NW CT.

COLD FRONT IN OHIO VALLEY WILL TRACK STEADILY TOWARD THE
REGION...AND DECETN INSTABILITY IN THE WARM SECTOR. THE STRONGEST
LOW LEVEL JET ENERGY WILL BE TRACKING NORTH OF THE BEST
INSTABILITY...AND THE UPPER DYNAMICS WILL BE TRACKING NORTH AS
WELL. NOT MUCH SEVERE WEATHER YESTERDAY AND LAST NIGHT WITH THE
SYSTEM WHEN IT WAS IN THE MIDWEST AND WESTERN GREAT LAKES...SO WE
WILL SEE WHAT CONVECTION DEVELOPS THIS AFTERNOON...TO GAGE SEVERE
POTENTIAL LATE THIS AFTERNOON AND EVENING HERE...BEFORE DIURNAL
COOLING MAY WEAKEN CONVECTION. BASED ON UPSTREAM WIND AND MOISTURE
FIELDS...ISOLATED MARGINALLY SEVERE WIND AND HAIL POSSIBLE IN
STRONGEST STORMS. AREAL EXTENT OF ANY CONVECTION LOOKS TO BE QUITE
LIMITED SOUTH OF THE MOHAWK VALLEY...CAPITAL DISTRICT AND NORTHERN
BERKSHIRES THROUGH SUNSET. LOCALLY HEAVY RAIN POTENTIAL NORTH OF
THE MOHAWK VALLEY INTO SOUTHERN VT LATE THIS AFTERNOON INTO THIS
EVENING...WITH SOME TRAINING OF CONVECTION POSSIBLE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
LOW PRESSURE MOVING ACROSS SOUTHERN CANADA WILL DRAG A COLD FRONT
INTO WESTERN NEW YORK THIS EVENING. THE COLD FRONT WILL MOVE INTO
CENTRAL NEW YORK AROUND 06Z AND THEN THE FRONT SLOWS AS IT HAS
TROUBLE PUSHING THROUGH FAR SOUTHEAST PORTION OF FA MONDAY
MORNING.

LOOKS LIKE THE STRONGEST LOW LEVEL FORCING WILL BE ALONG AND NORTH
OF THE MOHAWK VALLEY...CAPITAL DISTRICT AND NORTHERN BERKSHIRES DUE
TO THE THERMAL PACKING AT THE BOUNDARY LAYER ALONG THE FRONT...AND
THE NORTHERN TRACK OF THE LOW LEVEL JET SEGMENT. ONCE THE
FRONTOGENESIS SAGS INTO SOUTHERN AREAS OVERNIGHT...INSTABILITY
WILL BE LESS...LOW LEVEL JET WILL TRANSLATE EAST AND NORTH OF THE
REGION...SO JUST SCATTERED CONVECTION SHOULD BE THE RULE FROM
CATSKILLS THROUGH TACONICS...SOUTHERN BERKSHIRES AND NW CT THROUGH
TONIGHT. WILL STILL KEEP AN EYE ON PULSE TYPE SEVERE POTENTIAL AND
LOCALLY HEAVY RAIN. SOME REDEVELOPMENT OF SCATTERED SHOWER
ACTIVITY POSSIBLE TACONICS AND NW CT THROUGH MIDDAY MONDAY AS LOW
LEVEL BOUNDARY CONTINUES TO SINK GRADUALLY SOUTH THROUGH THE DAY,

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
HAVE MADE NO CHANGES TO PREVIOUS GRID FIELDS BEYOND MONDAY NIGHT. HIGH
PRESSURE WILL DOMINATE OUR WEATHER DURING THE MID WEEK PERIOD WITH
DRY WEATHER EXPECTED FROM MONDAY NIGHT THROUGH AT LEAST WEDNESDAY
NIGHT WITH A RETURN TO MORE UNSETTLED CONDITIONS THURSDAY INTO
NEXT WEEKEND WITH NEXT SHORT WAVE MOVING INTO EASTERN CANADA.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
SCATTERED THUNDERSTORMS ARE DEVELOPING IN CENTRAL AND WESTERN NY
NOW. BASED ON RADAR TRENDS...ONE CLUSTER WILL SKIRT JUST NORTH OF
GFL BETWEEN 19Z AND 22Z...AND IT WILL BE A CLOSE SHAVE. ANY
THUNDERSTORMS WILL CONTAIN VERY BRIEF REDUCTIONS IN CEILING AND
VISIBILITIES TO MVFR/IFR CONDITIONS. SOUTH WINDS THIS AFTERNOON
WILL GENERALLY BE 10 TO 15 KT...BUT SOME GUSTS NEAR 20 KT
POSSIBLE...AND GUSTS OVER 30 KT POSSIBLE IN THUNDERSTORMS. MVFR IS
INDICATED IN ANY SHOWERS AND THUNDERSTORMS IN THE GFL AND ALB
AREAS THROUGH THIS EVENING. MOST OF THE STRONGEST THUNDERSTORM
ACTIVITY WILL TRACK NORTH OF ALB...SO INDICATING SHOWERS WITH CB
CEILINGS UNTIL CHARACTER OF CONVECTION MORE APPARENT. POU MAY NOT
SEE MUCH IF ANY SHOWER OR THUNDERSTORM ACTIVITY WITH THIS FRONTAL
PASSAGE SO DOWNPLAYING IN TAF AT THIS TIME. SOME LINGERING FOG
TOWARD SUNRISE WHERE RAIN DOES OCCUR...BUT ONLY TO MVFR
LEVELS...BECAUSE SOME CLOUD COVER WILL LINGER...PREVENTING TOO
MUCH FOG. AFTER SUNRISE...WINDS SHIFT TO WEST AND CLOUDS SHIFT
SOUTH AND EAST...WITH VFR CONDITIONS EVERYWHERE.

OUTLOOK...
TUESDAY AND WEDNESDAY...VFR.
THURSDAY...VFR WITH MVFR POSSIBLE.

&&

.HYDROLOGY...
RIVERS CONTINUE AT LOW FLOWS RESULTING FROM A PROLONGED PERIOD
OF FAIRLY DRY WEATHER AND ABOVE NORMAL TEMPERATURES. SCATTERED
SHOWERS...POSSIBLY A FEW THUNDERSTORMS...WITH THE WARM FRONT
WILL HAVE LITTLE EFFECT ASIDE FROM GREENING UP THE GRASS. DURING
THE MIDDLE OF THE DAY SCATTERED AIRMASS TYPE THUNDERSTORMS ARE
LIKELY TO BRING TORRENTIAL DOWNPOURS TO SMALL AREAS WHICH MAY
RESULT IN LOCALIZED FLOODING WHICH WILL QUICKLY SUBSIDE ONCE
THE RAIN TAPERS OFF. THEY WILL HAVE LITTLE EFFECT ON THE RIVERS.
AS THE FRONT APPROACHES AN INSTABILITY LINE MAY FORM WITH CELLS
TRAINING ALONG THE LINE WHICH COULD RESULT IN BANDS OF HEAVY RAIN
WHICH COULD RESULT IN BANKFULL STREAMS AND SMALL RIVERS. OVER LARGER
RIVER BASINS... RAIN IS NOT EXPECTED TO BE HEAVY ENOUGH TO BRING
WATER LEVELS UP MORE THAN A FEW INCHES AS MUCH OF THE RAIN WILL SOAK
INTO THE GROUND WHICH IS NOW FAIRLY DRY. DRY AIR WILL MOVE IN MONDAY
AND DOMINATE THE WEATHER THROUGH WEDNESDAY AFTER WHICH ANOTHER
DISTURBANCE IS LIKELY TO BRING MORE UNSETTLED WEATHER.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

AVIATION...NAS
Hazardous weather outlook, May 27, 11:32 AM EDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1132 AM EDT SUN MAY 27 2007

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-281545-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
1132 AM EDT SUN MAY 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH EARLY MONDAY AS A STRONG COLD FRONT MOVES FROM NORTHWEST
TO SOUTHEAST THROUGH THE REGION TONIGHT. THE MAIN THREAT FROM
THESE STORMS IS THE POTENTIAL FOR DAMAGING WINDS AND TO A LESSER
EXTENT LARGE HAIL. IN ADDITION TRAINING OF THUNDERSTORMS IS
POSSIBLE ESPECIALLY LATE THIS AFTERNOON THROUGH TONIGHT. IF
TRAINING OCCURS...LOCALIZED RAINFALL AMOUNTS OF SEVERAL INCHES
WOULD BE POSSIBLE IN A SHORT PERIOD OF TIME WHICH MAY PRODUCE
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 27, 2:04 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
204 PM EDT SUN MAY 27 2007

NYZ033-038-082-271900-
HAMILTON NY-SOUTHERN HERKIMER NY-NORTHERN FULTON NY-
204 PM EDT SUN MAY 27 2007

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN
HAMILTON...EAST CENTRAL HERKIMER AND NORTHERN FULTON COUNTIES...

AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS
IN EXCESS OF 40 MPH.  THIS STORM WAS LOCATED NEAR MIDDLEVILLE...OR
ABOUT 7 MILES NORTH OF LITTLE FALLS...AND MOVING EAST AT 40 MPH.

THE THUNDERSTORM WILL BE NEAR...
STRATFORD BY 210 PM EDT.
CAROGA LAKE AND CAROGA LAKE PUBLIC CAMPGROUND BY 225 PM EDT.
6 MILES NORTH OF CRANBERRY CREEK AND 8 MILES SOUTH OF SACANDAGA
CAMPGROUND BY 240 PM EDT.
NORTHVILLE AND NORTHAMPTON BEACH PUBLIC CAMPGROUND BY 245 PM EDT.

IF ON OR NEAR CAROGA LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

FRUGIS/KL

Nearby

Severe Thunderstorm Warnings in New York, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.